Hail, Morton
- When
- August 7, 7:20 PM CST
- Where
- Morton County, 2.2 mi E of Wilburton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.080, -101.730
There was also wind gusts to around 55 MPH with the hail.
An MCS moved across the high plains during the evening producing a little severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An MCS moved across the high plains during the evening producing a little severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 5:18 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 618 PM CDT Thu Aug 7 2014 ...Updated for Aviation... .SHORT TERM...(This evening through Friday) ISSUED AT 315 PM CDT THU AUG 7 2014 The most substantial change in the forecast was to increase POPs across the board with much higher confidence that a mesoscale convective system (MCS) will materialize over southwest Kansas later this evening. Several ingredients are in place including 1) right-entrance region of an upper tropospheric jet streak moving across Colorado, 2) lower tropospheric response with increasing upslope momentum in response to deep tropospheric ascent due to (1), 3) ample low level moisture with lower-mid 60s dewpoints from northwestern Oklahoma west-northwestward in an axis into southeastern Colorado. All of the short-term, high resolution models suggest an MCS will mature over southwest Kansas during the 00-06Z time frame this evening. POPs were increased to Likely across the board with widespread three-quarter inch QPF amounts in the grids. Despite the anticipated forward-propagation of MCS, there should still be some locally excessive rainfall leading to perhaps some brief flooding. There will also be enough deep tropospheric shear (0-8km AGL) to support organized severe storms, especially closer to the Colorado border, which matches the latest Storm Prediction Center outlook of Slight Risk. During the 09-12Z time frame, the MCS will be exiting the southwest Kansas region as it also begins to decrease in intensity. In the wake of the MCS on Friday, temperatures will struggle to get much above the mid 80s for most location as the atmosphere recovers. .LONG TERM...(Friday night through Thursday) ISSUED AT 315 PM CDT THU AUG 7 2014 Several opportunities exist for deep moist convection through the Friday night through early Monday morning period. Aside from MCS outflow boundaries distorting the wind field, weak upslope flow will be the prevailing surface conditions. By Friday evening the models are in a pattern of increased low level pressure gradient as a result of pressure falls over east central CO. The NAM displays a surge in surface moisture during the day on southerly winds while an MCS develops along the baroclinic zone over the KS/NE line. We've used a blend of the NAM and the NAM MOS products for this, supporting fair chances for convection primarily east of a Garden City to Ashland line. Additional diurnal surface based storms may occur early to mid afternoon Saturday as drier downslope air over the panhandles lifts northeastward across the southern counties as a warm front/dryline into the southern counties (mainly south of a Syracuse-Jetmore -Stafford line). Given the moist easterly boundary layer flow, additional scattered storms, clusters or even MCS episodes are possible both Saturday and Sunday late afternoon, evening and overnight. Beyond Monday, and upper ridge become much more amplified across the central Rockies into the Northern Plains states. The lee troughing will probably be confined to the far northern Great Plains of eastern Montana and Wyoming though mid week, thus relegating any convective development to generally suppressed storms moving off the higher terrain of Colorado late in the afternoon. By about Wednesday or Thursday the models break down the ridge with a transient shortwave, Additionally, surface high pressure will be moving through the area into the Mississippi valley, developing the lee surface trough much farther south. These features may set the stage for better organized convection farther east into western and central Kansas in the latter half of the week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 610 PM CDT THU AUG 7 2014 An upper level wave is forecast to move across western Kansas tonight with a marginally severe MCS. Current thoughts are the front edge of thunderstorms will be moving into KGCK by 03Z and to KDDC and KHYS by 05-07Z. Then exiting after 07-09Z. Some MVFR conditions are possible with the MCS. Some small hail, strong winds and heavy downpours will be the main threat. Weak upslope flow continues in the morning with scattered storms again in the mid to late afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 86 68 91 / 60 10 30 30 GCK 66 85 65 91 / 60 10 20 20 EHA 65 88 66 92 / 60 10 10 20 LBL 67 90 67 93 / 50 10 10 20 HYS 68 85 67 91 / 60 30 50 10 P28 72 91 70 93 / 50 20 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Russell AVIATION...Kruse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT THU AUG 7 2014 KSZ030-031-043>046-061>066-074>081-084>090-082030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 321 PM CDT THU AUG 7 2014 /221 PM MDT THU AUG 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL AND SOUTHWEST KANSAS FROM THE MID EVENING THROUGH OVERNIGHT HOURS TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL GENERALLY BE ALONG AND WEST OF HIGHWAY 283 TO THE COLORADO BORDER WHERE ISOLATED LARGE HAIL EVENTS WILL BE POSSIBLE UP TO HALF DOLLAR SIZE. A FEW DAMAGING WIND GUSTS TO 65 MPH WILL ALSO BE POSSIBLE. MUCH OF THE ARE WILL BE VULNERABLE TO TORRENTIAL RAINFALL RATES, PERHAPS LEADING TO SOME BRIEF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ACROSS CENTRAL AND SOUTHWEST KANSAS WILL CONTINUE THROUGH THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 6 PM THIS EVENING, ESPECIALLY WEST OF HIGHWAY 283. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The Dodge City radar (KDDC), 173 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
There was also wind gusts to around 55 MPH with the hail.
Winds were estimated to be 50 MPH while the hail was falling.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541696, 541697, 541698, 541699, 541700.